Algebraic & Geometric Topology

Continuous functors as a model for the equivariant stable homotopy category

Andrew Blumberg

Full-text: Open access

Abstract

It is a classical observation that a based continuous functor X from the category of finite CW–complexes to the category of based spaces that takes homotopy pushouts to homotopy pullbacks “represents” a homology theory—the collection of spaces {X(Sn)} obtained by evaluating X on spheres yields an Ω–prespectrum. Such functors are sometimes referred to as linear or excisive. The main theorem of this paper provides an equivariant analogue of this result. We show that a based continuous functor from finite G–CW–complexes to based G–spaces represents a genuine equivariant homology theory if and only if it takes G–homotopy pushouts to G–homotopy pullbacks and satisfies an additional condition requiring compatibility with Atiyah duality for orbit spaces GH.

Our motivation for this work is the development of a recognition principle for equivariant infinite loop spaces. In order to make the connection to infinite loop space theory precise, we reinterpret the main theorem as providing a fibrancy condition in an appropriate model category of spectra. Specifically, we situate this result in the context of the study of equivariant diagram spectra indexed on the category WG of based G–spaces homeomorphic to finite G–CW–complexes for a compact Lie group G. Using the machinery of Mandell–May–Schwede–Shipley, we show that there is a stable model structure on this category of diagram spectra which admits a monoidal Quillen equivalence to the category of orthogonal G–spectra. We construct a second “absolute” stable model structure which is Quillen equivalent to the stable model structure. There is a model-theoretic identification of the fibrant continuous functors in the absolute stable model structure as functors Z such that for AWG the collection {Z(ASW)} forms an ΩG–prespectrum as W varies over the universe U. Thus, our main result provides a concrete identification of the fibrant objects in the absolute stable model structure.

This description of fibrant objects in the absolute stable model structure makes it clear that in the equivariant setting we cannot hope for a comparison between the category of equivariant continuous functors and equivariant Γ–spaces, except when G is finite. We provide an explicit analysis of the failure of the category of equivariant Γ–spaces to model connective G–spectra, even for G=S1.

Article information

Source
Algebr. Geom. Topol., Volume 6, Number 5 (2006), 2257-2295.

Dates
Received: 15 June 2005
Revised: 8 November 2006
Accepted: 9 November 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796637

Digital Object Identifier
doi:10.2140/agt.2006.6.2257

Mathematical Reviews number (MathSciNet)
MR2286026

Zentralblatt MATH identifier
1186.55002

Subjects
Primary: 55P42: Stable homotopy theory, spectra
Secondary: 55P47: Infinite loop spaces 55P91: Equivariant homotopy theory [See also 19L47]

Keywords
equivariant infinite loop space theory excisive functors Atiyah duality

Citation

Blumberg, Andrew. Continuous functors as a model for the equivariant stable homotopy category. Algebr. Geom. Topol. 6 (2006), no. 5, 2257--2295. doi:10.2140/agt.2006.6.2257. https://projecteuclid.org/euclid.agt/1513796637


Export citation

References

  • A J Blumberg, A discrete model of $S^1$-homotopy theory, J. of Pure and Appl. Alg. (2006)
  • J M Boardman, R M Vogt, Homotopy-everything $H$–spaces, Bull. Amer. Math. Soc. 74 (1968) 1117–1122
  • S R Costenoble, S Waner, 1012523
  • A D Elmendorf, 690052
  • S Illman, The equivariant triangulation theorem for actions of compact Lie groups, Math. Ann. 262 (1983) 487–501
  • L G Lewis, Jr, Splitting theorems for certain equivariant spectra, Mem. Amer. Math. Soc. 144 (2000)
  • L G Lewis, J P May, S M, Equivariant stable homotopy theory, Lecture Notes in Mathematics 1213, Springer, Berlin (1986) With contributions by J E McClure
  • M Lydakis, Simplicial functors and stable homotopy theory, preprint (1998)
  • M A Mandell, J P May, Equivariant orthogonal spectra and $S$–modules, Mem. Amer. Math. Soc. 159 (2002) x+108
  • M A Mandell, J P May, S Schwede, B Shipley, Model categories of diagram spectra, Proc. London Math. Soc. $(3)$ 82 (2001) 441–512
  • J P May, The geometry of iterated loop spaces, Lectures Notes in Mathematics 271, Springer, Berlin (1972)
  • J P May, Equivariant homotopy and cohomology theory, from: “Symposium on Algebraic Topology in honor of José Adem (Oaxtepec, 1981)”, Contemp. Math. 12, Amer. Math. Soc., Providence, R.I. (1982) 209–217
  • J P May, The Wirthmüller isomorphism revisited, Theory Appl. Categ. 11 (2003) No. 5, 132–142
  • S Schwede, B Shipley, Stable model categories are categories of modules, Topology 42 (2003) 103–153
  • G Segal, Categories and cohomology theories, Topology 13 (1974) 293–312
  • G Segal, Some results in equivariant homotopy theory, preprint (1975)
  • K Shimakawa, Infinite loop $G$–spaces associated to monoidal $G$–graded categories, Publ. Res. Inst. Math. Sci. 25 (1989) 239–262
  • K Shimakawa, A note on $\Gamma_G$–spaces, Osaka J. Math. 28 (1991) 223–228